Alert archive / Wyoming / Snow Squall Warnings in 2019

Snow Squall Warning 21, NWS Cheyenne, WY

October 23, 2019Laramie County, Wyoming

NWS Cheyenne, WY issued this snow squall warning at Oct 23, 2019, 4:30 PM MDT for Laramie County, Wyoming. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 23, 2019, 4:30 PM MDT (22:30 UTC)
Expired
Oct 23, 2019, 5:00 PM MDT
In force
30 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 23 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.5 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2019-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2019-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2411 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

801 
WWUS55 KCYS 232231
SQWCYS

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Cheyenne WY
430 PM MDT Wed Oct 23 2019

WYC021-232300-
/O.NEW.KCYS.SQ.W.0021.191023T2230Z-191023T2300Z/
Laramie WY-
430 PM MDT Wed Oct 23 2019

The National Weather Service in Cheyenne has issued a

* Snow Squall Warning for...
  Southwestern Laramie County in southeastern Wyoming...

* Until 500 PM MDT.

* At 430 PM MDT, a dangerous snow squall was located along a line
  extending from near Warren AFB to near Crystal Lake Campground,
  moving southeast at 20 mph.

  HAZARD...Extremely poor visibility in heavy snow and blowing snow. 
           Wind gusts greater than 30 mph.

  SOURCE...Radar indicated.

  IMPACT...Dangerous travel.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 1 and 9.
 Interstate 80 in Wyoming between mile markers 340 and 360.

Locations impacted include...
Cheyenne, Warren AFB and Warren Af Base. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Reduce your speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.

&&

LAT...LON 4113 10523 4120 10488 4100 10478 4100 10520
TIME...MOT...LOC 2230Z 312DEG 19KT 4117 10490 4110 10516 

$$

Trudel
1 follow-up statement
499 
WWUS55 KCYS 232258
SQWCYS

Snow Squall Warning
National Weather Service Cheyenne WY
458 PM MDT Wed Oct 23 2019

WYC021-232308-
/O.EXP.KCYS.SQ.W.0021.000000T0000Z-191023T2300Z/
Laramie WY-
458 PM MDT Wed Oct 23 2019

...THE SNOW SQUALL WARNING FOR SOUTHWESTERN LARAMIE COUNTY WILL
EXPIRE AT 500 PM MDT...

The snow squall which prompted the warning has weakened and exited
the area. Therefore, the snow squall warning will be allowed to
expire. Roads will remain snow covered.

LAT...LON 4113 10523 4120 10488 4100 10478 4100 10520
TIME...MOT...LOC 2258Z 312DEG 19KT 4108 10477 4101 10503 

$$

Trudel

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this snow squall warning went out at Oct 23, 1:35 PM MDT, 2 hours 55 minutes earlier.

Area forecast discussion, Oct 23, 1:35 PM MDT, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
135 PM MDT Wed Oct 23 2019

.SHORT TERM...(This evening through Friday)
Issued at 135 PM MDT Wed Oct 23 2019

Early afternoon WV/IR imagery depicted cyclonic flow aloft over the
North Central Rockies and Plains. A potent shortwave and accompanying
surface front were moving into WY and western NE. Steep low/mid level
lapse rates and strong winds aloft were promoting the development of
convective snow bands across much of southeast WY, and this trend will
continue through early evening. These bands will produce brief
restrictions in visibility with gusty northwest winds to 40 mph and
moderate snowfall. Winter Weather Advisories remain in effect until 6 PM
for the I-80 corridor between Cheyenne and Laramie. Temperatures ranged
from the lower 30s to lower 50s.

Trough deepens tonight as shortwave drops south into the central
Rockies and High Plains, and shifts to the east Thursday. Showers
will linger into the late night hours before ending. Ridging aloft
over the western CONUS flattens and spreads east across the Rockies
Thursday through Friday. This will result in a west-northwest
downslope flow and temperatures warming to seasonal normals Friday.
It will remain breezy along and west of the Laramie Range.

.LONG TERM...(Friday night through Tuesday)
Issued at 209 AM MDT Wed Oct 23 2019

The extended forecast period looks to be quite active across south
east Wyoming and the western Nebraska Panhandle. The GFS and ECMWF
remain in agreement with general upper-level troughing w/ numerous
pieces of energy traversing the flow. Two significant cold frontal
passages are expected, one on Saturday and another on Tuesday. The
first impact will be Friday night into Saturday w/ increased lower
level gradients due to pressure falls over eastern WY. Strong wind
appears likely for the typical wind corridors as CAG-CPR gradients
climb to near 65 meters with 50-60 knot flow aloft. Wind is likely
to gradually diminish through the day on Saturday with the frontal
passage. Widespread accumulating snow appears possible on Saturday
night and Sunday with good isentropic lift. We can expect a rather
brief quiet period prior to a similar weather system on Tuesday w/
yet another good chance for snowfall accumulations region-wide. It
appears possible that both high wind and winter headlines could be
necessary on multiple occasions through the extended period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday morning)
Issued at 1117 AM MDT Wed Oct 23 2019

VFR should prevail at the terminals though there will be some snow
showers around the area into this evening which may produce periods
of MVFR/IFR visibilities and cigs. VFR expected for all terminals
after 06Z. Some gusty NW winds as well this afternoon with gusts
over 30 kts, mainly over the plains.

&&

.FIRE WEATHER...
Issued at 111 PM MDT Wed Oct 23 2019

A surge of cooler air will move through the districts this afternoon,
producing gusty northwest winds and scattered rain and snow showers.
High pressure Thursday and Friday will bring breezy and milder weather.
A stronger cold front will plunge south through the region Saturday,
with widespread accumulating snow and colder temperatures lasting into
early next week.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until 6 PM MDT this evening for WYZ116-
     117.

NE...None.
&&

SHORT TERM...MAJ
LONG TERM...CLH
AVIATION...RE
FIRE WEATHER...MAJ
Hazardous weather outlook, Oct 23, 8:56 AM MDT, 7 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
856 AM MDT Wed Oct 23 2019

WYZ101>115-118-119-241500-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-Central Laramie County-East Laramie County-
856 AM MDT Wed Oct 23 2019

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered rain and snow showers will continue through the afternoon.
Roadways will be snow covered this morning. An inch or two of snow
is expected for lower elevations, with two to five inches over the
Snowy and Sierra Madres.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A strong cold front will bring colder temperatures and winter
conditions Saturday night through early next week. Strong winds
will precede the front Saturday across the wind prone areas.

.Spotter information statement...

Spotter activation will not be required.

NEZ002-003-019>021-054-055-095-096-241500-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
856 AM MDT Wed Oct 23 2019

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...TODAY AND TONIGHT

Scattered rain and snow showers will be possible this morning.
Little or no snow accumulation is expected.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A strong cold front will bring colder temperatures and winter
conditions Saturday night through early next week.

.Spotter information statement...

Spotter activation will not be required.

WYZ116-117-241500-
South Laramie Range-South Laramie Range Foothills-
856 AM MDT Wed Oct 23 2019

This hazardous weather outlook is for portions of southeast
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Occasional snow showers will continue through this afternoon
over the South Laramie Range and foothills. The snow will be
moderate at times, along with gusty winds up to 35 mph. A Winter
Weather Advisory is in effect until 6 PM. Two to four inches of
new snow is expected.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A strong cold front will bring colder temperatures and winter
conditions Saturday night through early next week. Strong winds
will precede the front Saturday across the wind prone areas.

.Spotter information statement...

Spotter activation will not be required.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 8:46 AM MDTWinter Weather AdvisoryCYSAlbany, Laramie9 hr
Oct 23, 11:05 AM MDTSnow Squall WarningCYSConverse, Platte55 min

Nearby

Snow Squall Warnings in Wyoming, 2019Every snow squall warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.